I was happily taking naproxyn twice a day until I got rotten G-I symptoms, stopped naproxyn and a week later tummy was fine. I mentioned it to rheumy who said I could switch to celebrex or take an anti-stomach acid med with naproxyn. Does anyone have experience with those and have an opinion on what works better. I am taking extra strength tylenol when I need something, but don't want too much of that as I am on MTX and enebrel.
Hi, Ruth, I used to take naproxyn and I liked the pain relief it gave, but after a few years, it tore up my stomach. I tried ibuprofen, same issue. I was finally given prevacid for gastritis, but I broke out in hives. So.........I cannot take any proton pump inhibitors. I take 150 mg of Zantac twice a day...sometimes once a day, depending on how it is going.
I remember them telling me that I was absolutely NOT to drink caffeine. Well............I try to abide by that, but once in a while I have to have a BIG diet Coke. Sigh. Chocolate is a big trigger for stomach issues, too, but we all need a little chocolate now and then, don't ya think?!? If you can take proton pump inhibitors, I hear they afford wonderful relief from GERD.
I used to take 200 mg of Celebrex a day, and it helped, but not as much as the naproxyn or ibuprofen. It also made my bp go up because it "fights" one of my bp meds.
So.......I think you need to find which combo works best for you and then stick with it. Everyone is different and everyone takes different meds that can interact and cause other problems.
Hope you find something that works well for you. It will be trial and error, I think.
Thanks for the responses and concern. Thankfully my arthritis has been quiet for several months and I have not been bothered by it. I just hate adding another pill, but may have to if arthritis acts up. I cut out caffeine a awhile ago, except for that piece of dark chocolate that is medicinal for me.
I'm sorry you have to deal w/the stomach issues, Ruth. Seems like once we have to start taking medications, our lives turn into a balancing act. Everything works pretty well until something gets out of balance, and then we have to adjust, adjust, adjust! LOL
I guess all the NSAIDs have some cardiac risk, too. At least that is what my GP and Rheumy are concerned about. I have had high bp since I was 29 ( runs in my family ) and they don't really want me taking a lot of NSAIDs. My NSAID of choice is Ibuprofen. Worked better for me than anything else, but it is rough on the tummy.
I was thinking that taking something for your stomach might help protect it from everything else you have to take also. Just a thought.
Take care, Ruth. Peace, V
your friend gives good advice. Celebrex is a COX-2 inhibitors which is easier on the gastrointestinal system than naproxen. As well, given how hard many RA meds are in the stomach, many of us take stomach medication such as Pantoloc or Nexium. Talk to your doctor about which option is best for you.
I come from a long line of heartburn/GERD sufferers; sometimes due to diet, sometimes due to medications. I have always been a big fan of Zantac 150. Zantac has always worked well for me. I liked that I could purchase it over the counter and taking it twice a day, it prevented any heartburn, even when I ate spicy stuff!
Once diagnosed with RA and started on Methotrexate, my doctor switched me to Nexium (the purple pill). Now I thought Zantac was the bomb when it came to anti-acid medication. But Nexium? It ROCKS! I take it once in the morning and once at night, and I've NEVER had any heartburn/GERD issues since beginning it! And sometimes I have to take NSAIDs along with my Methotrexate (like Ibuprofen, etc.).
Nexium is available by prescription. If you've seen the ads for it on TV they state that "For most patients with health insurance, Nexium can be purchased for $30 or less per month."
pretty much all the NSAIDS cause tummy issues at some point. Most of us are on some kind of antacid. My cocktail of meds has caused in ulcer over the years and now I have been prescribed nexium as a twice daily addition to my cocktail along with carafate liquid chalk to keep my tummy coated.
Tylenol is easier on the stomach but is bad for the liver especially when taking mtx.
What more, right?